New research claims that calcium supplements may be associated with an increased risk of dementia in older women who have had a stroke or other signs of cerebrovascular disease (a group of disorders that affect blood flow in the brain). The research is published today in the online issue of Neurology, the medical journal of the American Academy of Neurology.
The study involved 700 women between the ages of 70 and 92 and living in Sweden. None of the participants had dementia at the start of the study. The researchers did some memory and thinking tests and checked whether the women took calcium supplements and repeated the tests five years later.
The results indicated that the women who took calcium supplements were twice as likely to develop dementia compared to women who did not take supplements, but only if they already had cerebrovascular disease, such as having had a stroke. Overall, 14 out of the 98 women who took supplements developed dementia. Women without a history of stroke or areas of damage to the brain associated with increased risk of dementia (known as white matter lesions) had no increased risk of dementia from taking calcium supplements.
Dr Doug Brown, Director of Research at Alzheimer’s Society said: “While this research does not show a direct link between calcium supplements and increased dementia risk, it does warrant further investigation. Although the study involved 700 women, only 59 went on to develop dementia and of those, only 14 were taking calcium supplements. The risk was only found in women who had history of strokes and blood flow problems and so it’s important to find out more about the role of calcium supplements for this group of people.
“People should not worry about eating and drinking calcium as part of a normal, healthy balanced diet. Calcium is essential to build strong bones and teeth and also aids muscle contraction. This study looked at calcium supplements only, which have a different effect in the body to dietary calcium. If you are taking calcium supplements and are concerned, speak to your GP before making any changes to your medication.”